Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 452, NWS Atlanta, GA

October 16, 2009Crisp County, Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 16, 2009, 1:55 AM EDT for Crisp County, Sumter County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2009, 1:55 AM EDT (05:55 UTC)
Expired
Oct 16, 2009, 2:31 AM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Crisp County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2701 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2701 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 160555
SVRFFC
GAC081-261-160645-
/O.NEW.KFFC.SV.W.0452.091016T0555Z-091016T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 AM EDT FRI OCT 16 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRISP COUNTY IN CENTRAL GEORGIA
  SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 245 AM EDT

* AT 153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  12 MILES SOUTHWEST OF LESLIE TO 10 MILES SOUTH OF LESLIE TO 13
  MILES SOUTH OF DESOTO...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  ARABI...CORDELE...AND WENONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3183 8387 3184 8393 3186 8395 3190 8394
      3190 8414 3192 8417 3203 8394 3203 8370
      3200 8361 3181 8360 3180 8366 3180 8381
TIME...MOT...LOC 0554Z 256DEG 37KT 3184 8422 3183 8413
          3176 8406

$$
3 follow-up statements
000 
WWUS52 KFFC 160608
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
208 AM EDT FRI OCT 16 2009

GAC081-261-160645-
/O.CON.KFFC.SV.W.0452.000000T0000Z-091016T0645Z/
CRISP GA-SUMTER GA-
208 AM EDT FRI OCT 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR SOUTHEASTERN SUMTER AND CRISP COUNTIES...

AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM COBB TO FORT EARLY...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGIA
VETERANS MEMORIAL STATE PARK...RAINES...ARABI...WENONA...CORDELE...
EAST CRISP AND HATLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3183 8387 3184 8393 3186 8395 3190 8394
      3190 8414 3203 8394 3203 8370 3200 8361
      3181 8360 3180 8366 3180 8381
TIME...MOT...LOC 0607Z 245DEG 39KT 3191 8398 3186 8393

$$
000 
WWUS52 KFFC 160618
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 AM EDT FRI OCT 16 2009

GAC261-160626-
/O.CAN.KFFC.SV.W.0452.000000T0000Z-091016T0645Z/
SUMTER GA-
218 AM EDT FRI OCT 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMTER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED SUMTER COUNTY.

IF YOU SAW WIND DAMAGE OR SIGNIFICANT FLOODING... CALL THE NATIONAL 
WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3183 8387 3184 8393 3186 8395 3190 8394
      3191 8393 3202 8395 3203 8394 3203 8370
      3200 8362 3181 8360 3180 8366 3180 8381
TIME...MOT...LOC 0616Z 245DEG 39KT 3193 8387 3188 8382

$$

GAC081-160645-
/O.CON.KFFC.SV.W.0452.000000T0000Z-091016T0645Z/
CRISP GA-
218 AM EDT FRI OCT 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR CRISP COUNTY...

AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
UP TO 60 MPH. THIS STORM WAS LOCATED NEAR RAINES...MOVING 
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARABI...WENONA...CORDELE...EAST CRISP AND HATLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3183 8387 3184 8393 3186 8395 3190 8394
      3191 8393 3202 8395 3203 8394 3203 8370
      3200 8362 3181 8360 3180 8366 3180 8381
TIME...MOT...LOC 0616Z 245DEG 39KT 3193 8387 3188 8382

$$
000 
WWUS52 KFFC 160631
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
231 AM EDT FRI OCT 16 2009

GAC081-160640-
/O.CAN.KFFC.SV.W.0452.000000T0000Z-091016T0645Z/
CRISP GA-
231 AM EDT FRI OCT 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR CRISP COUNTY IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH AND VERY 
HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM AS IT CROSSES EAST 
CRISP AND HATLEY.

IF YOU SAW WIND DAMAGE OR SIGNIFICANT FLOODING...CALL THE NATIONAL 
WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3183 8387 3184 8393 3186 8395 3190 8394
      3191 8393 3202 8395 3203 8394 3203 8370
      3200 8362 3181 8360 3180 8366 3180 8381
TIME...MOT...LOC 0630Z 245DEG 39KT 3197 8370 3192 8365

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 8:45 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 15, 8:45 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 PM EDT THU OCT 15 2009

.UPDATE...
CURRENT FORECAST ON TRACK. CONVECTION CONTINUING ACROSS CENTRAL
GEORGIA SHOULD DIMINISH TOWARD MIDNIGHT. NO CHANGES PLANNED TO
CURRENT FORECAST.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Oct 15, 10:15 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT THU OCT 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 AM EDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEDGE OF HIGH PRESSURE EXTENDING INTO GEORGIA WILL BEGIN TO WEAKEN
ITS GRIP AS A COLD FRONT PUSHES INTO NORTH GEORGIA BY LATE
AFTERNOON... THEN ACROSS CENTRAL GEORGIA THIS EVENING.

.PRIMARY HAZARDS...
THE MORE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING WILL BE GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON
LINE. WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON OR EVENING.

.DISCUSSION...
A WEDGE OF COOL...STABLE AIR WILL REMAIN OVER NORTH AND MUCH OF
CENTRAL GEORGIA INTO EARLY AFTERNOON. THIS WILL HELP LIMIT THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY... EXCEPT ACROSS THE
FAR SOUTHERN PORTIONS OF CENTRAL GEORGIA...WHERE WEAK INSTABILITIES
WILL DEVELOP DURING THE AFTERNOON AND EVENING...WITH CAPES OF 500 TO
1000 EXPECTED IN AN ENVIRONMENT CHARACTERIZED BY MODERATE VERTICAL
WIND SHEAR. THIS MAY RESULT IN A FEW STRONG STORMS WITH GUSTY
WINDS... GENERALLY DEVELOPING AHEAD OF A COLD FRONT THAT WILL PUSH
ACROSS NORTH AND CENTRAL GEORGIA FROM LATE AFTERNOON THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Oct 15, 8:05 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
805 PM EDT THU OCT 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             AMERICUS                32.07N 84.23W
10/15/2009  E1.00 INCH       SUMTER             GA   LAW ENFORCEMENT

0655 PM     TSTM WND DMG     5 SSW AMERICUS          32.01N 84.27W
10/15/2009                   SUMTER             GA   LAW ENFORCEMENT

            ROOF DAMAGE ON A HOUSE ON HIGHWAY 19 SOUTH OF MCLITTLE
            BRIDGE RD

0655 PM     TSTM WND DMG     5 SSW AMERICUS          32.01N 84.27W
10/15/2009                   SUMTER             GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON MCLITTLE BRIDGE ROAD

0655 PM     TSTM WND DMG     4 S AMERICUS            32.01N 84.23W
10/15/2009                   SUMTER             GA   EMERGENCY MNGR

            TREE FELL ON A HOUSE ON HIGHWAY 19.

0655 PM     TSTM WND DMG     3 S AMERICUS            32.03N 84.23W
10/15/2009                   SUMTER             GA   EMERGENCY MNGR

            SOUTH WALL OF A GROCERY STORE COLLAPSED ON HIGHWAY 19.

0715 PM     TSTM WND DMG     AMERICUS                32.07N 84.23W
10/15/2009                   SUMTER             GA   LAW ENFORCEMENT

            TREE TOPS AND POWER LINES DOWN

0730 PM     FUNNEL CLOUD     LESLIE                  31.96N 84.09W
10/15/2009                   SUMTER             GA   PUBLIC

&&

17

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.